Tricyclic Antidepressants And Marijuana Don't Mix
Q: A Canadian family doctor reports that an interaction between tricyclic
antidepressants and marijuana can produce a life-threatening arrhythmia.
His patient, a 17-year-old boy, had been prescribed 25 mg of
amitriptyline to help him sleep and alleviate some of his depression. A
week after filling the prescription the boy showed up in the emergency
ward with a supraventricular tachycardia rate of 300 beats per minute.
He had been smoking marijuana the evening and night before. The doctor
speculates that the amitriptyline and marijuana interacted to produce
the arrhythmia and cautions against prescribing tricyclic
antidepressants to adolescents who have a potential for drug abuse.
A:Just wondering what medication the boy was on because my doc had me on Elavil which made my heart beat wildly. So......maybe it was the anti-depressant. It was really scary because I could not get my heart rate to slow down after exercising and I do not smoke pot. So....... Also, I just read that Tricyclic antidepressants do cause heart problems and even death in some patients. The pot may have contributed to this boy's heart problem but after doing some research, I believe the real culprit is the anti-depressant and not the marijuana. Doctors see sleep deprivation as a symptom of depression and so they apply anti-depressants. What some of them don't seem to take into account is that the mechanism of many anti-depressants increases the production of adrenalin. If you don't react to the adrenalin your body will use it up the only way it can: it stirs up ypur heartrate, just 'cause it has nowhere else to go. Add to this effect, the 'physical' calming effect of dope and you have a potential crisis in the body. Your heart-rate will increase to a point at which your body could function because of the adrenalin in your system....but your body is in a totally cool and mellow state, man.
Most Popular Articles
- Gold Celtic Ring
- General Engineering
- Architectural Engineering